Alert archive / North Dakota / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 53, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 23, 2003, 3:59 AM CDT for Sioux County, North Dakota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 23, 2003, 3:59 AM CDT (08:59 UTC)
- Expired
- Jun 23, 2003, 4:45 AM CDT
- In force
- 46 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
County Sioux County, ND
The radar
The Bismarck radar (KBIS), 62 km from the middle of the area, began a volume at 09:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 9.0 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 167 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 1302 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
136 WUUS53 KBIS 230859 SVRBIS NDC085-230945- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 259 AM MDT MON JUN 23 2003 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN SIOUX COUNTY IN SOUTH CENTRAL NORTH DAKOTA * UNTIL 345 AM MDT * AT 259 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 19 MILES SOUTHWEST OF CANNON BALL...OR ABOUT 43 MILES SOUTH OF BISMARCK...MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CANNON BALL AT 325 AM MDT LAT...LON 4623 10113 4604 10101 4617 10064 4644 10063 $$ WA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:55 AM CDT, 4 minutes earlier.
Area forecast discussion, Jun 23, 3:55 AM CDT, 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 355 AM CDT MON JUN 23 2003 MAIN FOCUS IS THUNDERSTORM ACTIVITY AND POPS. THUNDERSTORMS HAVE DEVELOPED ACROSS SOUTH CENTRAL ND. THINK THIS IS IN RESPONSE TO RIGHT REAR QUAD OF SPEED MAX AT UPPER JET LEVEL AND VICINITY OF SURFACE LOW IN NORTH CENTRAL SOUTH DAKOTA PROVIDING SURFACE CONVERGENCE. H500 VORT ENERGY ALSO MOVING INTO THE STATE IN THE SOUTHWEST FLOW ALOFT. PUT POPS TODAY ONLY IN SOUTH CENTRAL AND SOUTHEASTERN COUNTIES WHERE RIGHT REAR QUAD OF SPEED MAX WILL ENHANCE UPLIFT. H500 LOW/TROUGH REMAINS OVER THE NWRN US ROCKIES THROUGH WED MORNING...THEN MOVES ACROSS NORTH DAKOTA DURING THE DAY WED. COOLER SURFACE HIGH OVER THE STATE GETS REINFORCED WITH COOLER AIR AT THE SURFACE ON TUESDAY...SO THINKING INSTABILITY SHOWERS WILL BE THE RULE TUE NIGHT AND WED. LOWERED TEMPS A BIT FOR TUE AND WED AS WELL. .BIS...NONE. VINING
Hazardous weather outlook, Jun 22, 3:20 PM CDT, 12 hours 39 minutes before
231000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 320 PM CDT SUN JUN 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOTA. .DAY ONE...TONIGHT THERE IS A GOOD CHANCE OF SEVERE THUNDERSTORMS OVER THE SOUTHERN HALF OF NORTH DAKOTA. DAMAGING THUNDERSTORM WINDS...LARGE HAIL AND ISOLATED TORNADOES ARE THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED SUNDAY NIGHT. TURNER
In the hours before
Special weather statement, Jun 22, 10:35 PM CDT, 5 hours 24 minutes before
NDZ001-009-017-230535 SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 1035 AM CDT (935 PM MDT) SAT JUN 21 2003 AT 1025 PM CDT LOCAL RADAR INDICATED SHOWERS AND THUNDERSTORMS OVER WESTERN DIVIDE...WILLIAMS AND NORTHERN MCKENZIE COUNTIES MOVING NORTHEAST AT ABOUT 30 MPH. THE STRONGEST STORMS ARE LOCATED NEAR MANDAREE...8 MILES NORTH OF ARNEGARD AND BETWEEN ALAMO AND CORINTH. WHILE THESE STORMS ARE NOT SEVERE AND APPEAR TO BE WEAKENING THEY CAN STILL PRODUCE DANGEROUS LIGHTNING...GUSTY WINDS AND BRIEF HEAVY RAINS. SHOWERS AND A FEW THUNDERSTORMS SHOULD CONTINUE FOR THE NEXT FEW HOURS. IF YOU ENCOUNTER A STORM SEEK SHELTER UNTIL IT PASSES. PERRY
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 7:37 PM CDT | Severe Thunderstorm Warning | BIS | Emmons | 38 min |
| Jun 23, 4:10 AM CDT | Severe Thunderstorm Warning | BIS | Emmons | 65 min |
| Jun 23, 4:24 AM CDT | Tornado Warning | BIS | Emmons, Sioux | 51 min |
| Jun 23, 6:15 AM CDT | Severe Thunderstorm Warning | BIS | Stutsman | 45 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.